A tale of two pills #Periodically 8

This post is a long time coming. I could’ve written it over a year ago, before my uterus was even giving me gip. I’ve hesitated because I think it’s a dangerous subject. There is no doubt that hormonal contraception has offered billions of females around the world more control over their bodies than our predecessors could have ever hoped for. When women are free to decide when they have children, equality is a little a closer to reach. Sex and pregnancy no longer hold the weight, threat and disruption they once did and for that we must be incredibly grateful for all the benefits hormonal contraception offers human kind.

However, yep, there it is. However, it seems hormonal contraception is only just beginning to show what else it is capable of, either that or people taking it are only just starting to talk about it. For most people, hormonal contraception works really well. Problems with it are usually very individual and I don’t think we’re told enough what signs to look for to know if it’s working with us or against us. So here’s my story. It’s not a story intended to put anyone off of hormonal contraception, it’s just a story about a couple of things that happened to happen to me. 

I went on the pill in summer 2013. I was put on Rigevidon, a combined oral contraceptive pill. I did notice at the time that I was the only one of my friends on this pink packaged pill, they were all on Microgynon (the green one). It was great. I had a monthly bleed MONTHLY for the first time in my life, I could skip a period if I wanted to and my acne improved. Plus it was contraception, all excellent things in my book.

In April 2014, I went to my university health centre to get a new prescription of Rigevidon, simple stuff. Unlike my doctors at home when I had first got the pill, the nurse at the UHC weighed me, took my blood pressure and asked me some questions. When she asked ‘have you had any migraines?’ I said no and then yes. I had had my first ever migraine a few weeks ago, and my second shortly after. I remembered it well because I took some ibuprofen as I had a headache, but then when it didn’t go away I left my friends playing Mario Kart to go and lie down in my dark room. It got better with sleep, I told the nurse. She frowned, and then asked ‘have you had any leg or chest pain?’ I laughed, funny she should ask. My flatmates and I had been on Web MD last week, diagnosing me with a pulmonary embolism because of growing pain like leg aches and occasional sharp chest pain, all in good humour though.

“Right, I’m afraid I can’t give you Rigevidon,” she said. Shit. I hadn’t realised then the gravity my answers to the questions had held. I was expressing many of the symptoms of deep vein thrombosis (DVT), often associated with Rigevidon and other contraceptive pills. She thought about putting me on some other combined pills that contained higher levels of oestrogen but my great aunt and my dad both had breast cancer at the time, she didn’t recommend increasing my risk of that if it was already coming from both my maternal and paternal genealogy.

So she decided that I should go on Cerelle, a progesterone only pill – POP, also known as the mini pill. I had a lot of questions about POP but she just told me to expect my periods to get a little funky, to take it everyday with no off week and be on my way. This is the part of the story where I usually say, ‘here’s where shit got fucked up’. But actually Rigevidon had already messed with my body more than it should’ve been allowed to, if they had asked me more questions at the very beginning they would have learnt that both my mum and sister were taken off of pills for signs of DVT – that alone should have been reason enough for it never to have gone near me. Since then, most of my friends on Microgynon (I’ve never heard a complain about micro) have been switched to Rigevidon and I’ve seen increasing forum discussions and articles about people being switched and confronting DVT when they do. Now call me a conspiracy theorist, but I can’t help but wonder if Rigevidon is much cheaper than Microgynon and that the NHS has decided that Rigevidon is more affordable, regardless of the risks it so clearly poses to some people. #ToryBritain

So I prepared for my periods to get funky, and boy did they. In the first eight weeks I had six separate periods. Fun. After that, I didn’t bleed for over a year. I got used to it at first and it seemed fine but as time went on it was like PMS was beginning to accumulate. 2014 was a pretty bad time for me anyway, but I felt like something was pushing me to miserable. What didn’t help was that my acne got worse, I put on weight and bloated in all the best places, my face, my boobs and my stomach.

There was something else too. Something that is most definitely TMI, an overshare. But given how often I see it appear as a concern for fellow Clue Ambassadors, I’m saying, once again, to hell with TMI. POP took away my ability to self lubricate. At the time I was in a fast declining relationship, and I took it as a sign that I was no longer attracted to my then boyfriend. That might have been a part truth but I didn’t realise the full effect POP had had on my body until I stopped taking it. Crying to my nurse I begged her to give me a reason to come off. Cruelly, she said ‘there’s no reason. You don’t need to have a period’. It was in her interest to keep as many female students on the pill so the UHC didn’t have to deal with student pregnancies, I appreciate that. But like I explained to her, I was getting more and more hormonal by the day. I felt like I had been pre-menstrual for eight months, I needed some release.

She said no on two occasions but on the third I just decided to stop taking the pill one day on holiday. A month later I started to bleed and then I had a year of sheer irregularity and then discovered that something else in my reproductive system had floated up shit creek. But I remember coming off of POP vividly. I dropped two cup sizes almost immediately, my face dropped something too. And then, I discovered myself once again having the ability to self lubricate. I had ended the relationship by this point but it was clear to me that this was happening due to a total shift in my hormones. What’s more, now this could have just been the euphoria of coming off of POP talking, but I remember thinking that I was smelling smells that I hadn’t smelt since I was 17, before I was on the pill. I have no idea if that’s a thing, but it was to me.

So now I’m off the pill and fortunately my inability to have, or at least to enjoy, sex is acting as a pretty sturdy contraceptive. I did enquire about getting an IUD but surprise, surprise my cervix is in the wrong place so I can’t. It’s likely that whether I have endometriosis or not, Dr M will suggest I go back on the pill. Whatever pill he suggests, I will deal with that decision at the time. I find it quite a traumatising prospect, having to go back on, but it might be my only option for the time being.

11 thoughts on “A tale of two pills #Periodically 8

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s